Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS JSJ

July 10, 2022

NWS JSJ issued this flash flood warning at Jul 10, 2022, 3:18 PM CDT. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2022, 3:18 PM CDT (20:18 UTC)
Expired
Jul 10, 2022, 4:21 PM CDT
In force
63 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:30 PM CDTFLOOD3 Nnw San Juan, PRURBAN FLOODING AFFECTING CALLE FIGUEROA INTERSECTION WITH AVE FERNANDEZ JUNCOS, NEAR WALGREENS, IN SAN JUAN.
Jul 10, 4:01 PM CDTFLASH FLOOD1 Ssw San Juan, PRFLOODING RAINS CAUSING URBAN FLOODING THAT AFFECTED A VEHICLE IN CALLE 18, RIO PIEDRAS. A WOMEN WAS TRAPPED IN HER CAR. A FLASH FLOOD WARNING WAS IN EFFECT FOR THIS AREA AT THE TIME OF THE REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

995 
WGCA52 TJSJ 102018
FFWSJU
PRC033-127-102130-
/O.NEW.TJSJ.FF.W.0023.220710T2018Z-220710T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
418 PM AST Sun Jul 10 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Catano Municipality in Puerto Rico...
  San Juan Municipality in Puerto Rico...

* Until 530 PM AST.

* At 418 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1845 6616 1846 6608 1847 6613 1847 6609
      1845 6604 1843 6603 1840 6599 1838 6600
      1837 6603 1830 6605 1830 6608 1840 6610
      1841 6609 1843 6611 1843 6608 1842 6609
      1843 6604 1845 6610 1842 6614 1843 6617

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
1 follow-up statement
897 
WGCA72 TJSJ 102121
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
521 PM AST Sun Jul 10 2022

PRC033-127-102131-
/O.CAN.TJSJ.FF.W.0023.000000T0000Z-220710T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-San Juan PR-
521 PM AST Sun Jul 10 2022

...FLASH FLOOD WARNING FOR CATANO AND SAN JUAN MUNICIPALITIES HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 1845 6616 1846 6608 1847 6613 1847 6609
      1845 6604 1843 6603 1840 6599 1838 6600
      1837 6603 1830 6605 1830 6608 1840 6610
      1841 6609 1843 6611 1843 6608 1842 6609
      1843 6604 1845 6610 1842 6614 1843 6617

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:14 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 10, 3:14 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
414 PM AST Sun Jul 10 2022

.SYNOPSIS...Wet conditions continue into tonight, sustaining the
typical shower pattern with scattered to numerous showers over
parts of the waters and onshore in some windward portions of the
island. A Saharan Air Layer moves into the area early in the
morning tomorrow. A decrease in shower activity is expected,
though some explosive development is possible in the afternoon.
Hazy conditions are also expected tomorrow, with similar
conditions likely for Tuesday.

&&

.SHORT TERM...Tonight through Tuesday...

Moisture levels are on the high end of normal to above normal
across the region, with satellite estimates of precipitable water
show values of 1.9 to 2.1 inches over portions of the region,
especially north and east of Puerto Rico, while the 12Z sounding
had 2.04 inches of precipitable water. The tropical wave will
continue across the region, maintaining this moisture over the
region into tonight. However, right behind the wave is a Saharan
Air Layer, which will quickly dry everything out starting early
tomorrow morning in eastern portions of the region, and hazy
conditions are expected for Monday and Tuesday.

Aloft, an upper-level low is making its way over the islands,
providing instability to the area. This low will move
southwestward over the area over the next several areas and is
providing additional support for convection and shower activity.
Instability will persist over the area well after the exit of the
moisture from the tropical wave. Satellite estimates suggest
precipitable water values behind the wave are around 1.35 to 1.5
inches, which is below seasonal normals. Even so, what moisture is
available will combine with the instability, resulting in some
shower activity over the area. A decrease in activity is expected,
especially in terms of geographical extent and quantity. However,
what does develop has the potential to do so somewhat explosively
- what updrafts survive the less hospitable, dry mid-levels have
the potential to become relatively strong showers/thunderstorms
(though they are more likely to be short-lived).

A modest increase in moisture is expected for Tuesday, associated
with patchy moisture embedded in the trade winds being pulled
across the islands. The upper-level low will still be over the
area, though likely in a slightly less favorable position than it
will be tomorrow, with less diffluence aloft aiding ventilation.
On the whole, a similar activity level is likely for Tuesday as
Monday. East-southeast wind flow will continue in the low and mid-
level levels, leaving the focus of activity in northwestern and
interior Puerto Rico.

.LONG TERM...Wednesday through Sunday...

FROM PREV DISCUSSION... /issued 456 AM AST Sun Jul 10 2022/

A mid to upper-level ridge will replace a TUTT and reinforce a
trade wind inversion Wednesday and Thursday. In addition, an
extensive Saharan Air Layer will also limit the available moisture
and rain activity, promoting hazy skies through at least Thursday.
However, due to local effects, diurnal heating, and sea breeze
variations, thunderstorms could develop across the western
sections of Puerto Rico and downwind from La Sierra de Luquillo
each day. The SAL will reduce nighttime cooling resulting in
above-normal minimum temperatures each day, which will be easier
for the highs to reach the 90s each day. Although moisture content
will be less than normal, heat indices could surpass 100 degrees
Fahrenheit each afternoon.

The ridge will erode as another retrograding TUTT swings by the
islands Friday through Saturday. While at the surface, a tropical
wave will increase the available moisture on Friday, followed by a
trade wind perturbation (wind surge) on Saturday and a strong
tropical wave on Sunday. Although ECMWF and GFS have some
discrepancies regarding the position of the TUTT, which could
impact the frequency and intensity of the convective activity, we
are putting more weight on GFS (because its solution is closer to
what is happening now). Consequently, a moist and unstable
weather pattern could be possible by Friday into the following
weekend.

&&

.AVIATION...Generally, VFR conditions are expected next 24 hours
all terminals, though brief MVFR is possible at TJBQ through
10/21Z due to SHRA on the periphery of TSRA activity to the south.
VCTS for TJSJ through 10/22Z cannot rule out TSRA or potential for
brief MVFR or worse, though most of the activity will be S/SW or
aerodrome. Winds 15 to 20 kts with stronger gusts decrease after
sunset, becoming light. Drying starting around 11/09Z moving west,
with haze, though vis expected to remain P6. Winds pick up after
sunrise to 12 to 18 kts.

&&

.MARINE...Moderate to fresh winds, with speeds of up to around 20
to 22 knots, will maintain choppy conditions across the local
waters. Seas of up to 6 feet are anticipated.

There remains a high risk of rip currents for beaches of north-
central and northwestern Puerto Rico, as well as Cramer Park in
eastern St. Croix tonight, with decreasing risk for tomorrow.
Still, nearly all local beaches will have at least a moderate risk
of rip currents through at least tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  90  79  90 /  60  50  40  30
STT  80  88  80  90 /  60  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Monday night for North
     Central-Northwest.

VI...High Rip Current Risk through late tonight for St Croix.

AM...None.
&&

SHORT TERM...DSR
LONG TERM....ICP
PUBLIC DESK...DSR/ICP
Hazardous weather outlook, Jul 10, 3:33 AM CDT, 11 hours 45 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
404 AM AST domingo 10 de julio de 2022

AMZ710>745-PRZ001>013-110815-
San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y del Caribe-
404 AM AST domingo 10 de julio de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas aisladas produciendo
lluvia fuerte y rafagas de viento a traves de sectores del interior,
norte y oeste.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales y sectores costeros.

.Oleaje...Se espera oleaje de hasta 7 pies a traves de
las aguas mar afuera y de hasta 6 pies en el resto del area.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte desde Aguadilla a Dorado. En el resto del
area, el riesgo es moderado.

.Calor...Se esperan indices de calor de 102 a 107 grados para los
municipios urbanos y costeros a traves de Puerto Rico, incluyendo
Vieques y Culebra.

.Dias dos hasta el siete...lunes a sabado

Existe el potencial de aguaceros y tronadas cada tarde, especialmente
a traves de la costa oeste de Puerto Rico. La frecuencia de aguaceros
pudiera aumentar para el proximo viernes. El riesgo de corrientes
marinas permanecera moderado durante la mayoria de la semana, aumentando
a alto el viernes. Se espera oleaje picado de hasta 6 pies, pero
pudiera aumentar a 7 pies para el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa la activacion de los observadores. Favor de reportar
cualquier informacion sobre vientos, olas y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras sigue todas
las indicaciones locales y estatales.

AMZ715-725-VIZ001-002-110815-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
404 AM AST domingo 10 de julio de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales y sectores costeros.

.Oleaje...Se espera oleaje picado de hasta 7 pies a traves de
las aguas mar afuera y de 6 en el resto del area.

.Corrientes marinas...Existe riesgo alto de corrientes marinas para
la Playa de Cramer Park en Santa Cruz y un riesgo moderado en el
resto del area.

.Dias dos hasta el siete...lunes a sabado

Un aumento en los vientos resultara en oleaje picado. El riesgo de
corrientes marinas sera moderado a traves de las playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa la activacion de los observadores. Favor de reportar
cualquier informacion sobre vientos, olas y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras sigue todas
las indicaciones locales y estatales.

In the hours before

Local storm report, Jul 10, 1:49 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
249 PM AST SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            1 NE BAYAMON            18.39N 66.15W
07/10/2022                   BAYAMON            PR   911 CALL CENTER

            URBAN FLOODING AFFECTING CALLE 15, BEHIND
            RIO BAYAMON AND TENNIS COURT.

&&

ICP
Local storm report, Jul 10, 2:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLOOD            URB. VISTA VERDE        18.44N 67.13W
07/10/2022                   AGUADILLA          PR   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED URBAN FLOODING
            AFFECTING URB. VISTA VERDE, IN AGUADILLA.
            BOTH CALLE 12 AND CALLE 13 ARE FLOODED.

&&

MRR
Local storm report, Jul 10, 2:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            1 WNW SAN JUAN          18.41N 66.08W
07/10/2022                   SAN JUAN           PR   911 CALL CENTER

            FLOODING WATERS AFFECTING A CAR IN AVENIDA
            PIñERO INTERSECTION WITH ANDALUCIA. TWO
            ADULTS TRAPPED.

&&

ICP
Local storm report, Jul 10, 2:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
331 PM AST SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLOOD            SAN JUAN                18.41N 66.07W
07/10/2022                   SAN JUAN           PR   911 CALL CENTER

            URBAN FLOODING IN CALLE COLUMBIA, SAN JUAN.

&&

ICP
Local storm report, Jul 10, 3:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
410 PM AST SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     FLOOD            CANDELARIA ARENAS       18.42N 66.22W
07/10/2022                   TOA BAJA           PR   911 CALL CENTER

            FLOODING WATERS AFFECTED A RESIDENCE IN
            CALLE VIOLETA, NEXT TO RESIDENCIAL DE VARON,
            IN TOA BAJA,.

&&

ICP
Local storm report, Jul 10, 3:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
412 PM AST SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLOOD            1 W SAN JUAN            18.41N 66.08W
07/10/2022                   SAN JUAN           PR   911 CALL CENTER

            FLOODING WATERS AFFECTING A RESIDENCE
            COMPLEX AND MAIN STREET NEAR CALLE KINGSTON,
            SAN JUAN.

&&

ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 10, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 10, 12:37 PM CDTFlash Flood WarningJSJ113 min
Jul 10, 1:08 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 10, 1:29 PM CDTAreal Flood AdvisoryJSJ109 min
Jul 10, 3:41 PM CDTAreal Flood AdvisoryJSJ102 min
Jul 10, 4:21 PM CDTAreal Flood AdvisoryJSJ69 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.